New Mexico, 2005Flash Flooding and Hail in New Mexico, August 23, 2005
August 23, 2005 · NWS MAF · 6 events in 2 counties and zones
Thunderstorms initiated by mid-afternoon in western Eddy County. Several severe thunderstorms formed, producing damaging winds and large hail to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- $10,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms initiated by mid-afternoon in western Eddy County. Several severe thunderstorms formed, producing damaging winds and large hail to the size of golf balls. These storms also produced enough rain to cause flash flooding near Artesia and in Hobbs, New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 23, 11:16 AM MST, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 23, 11:16 AM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT TUE AUG 23 2005
.SHORT TERM...
MID LEVEL STR AXIS FROM FAR W TX EWD INTO CENTRAL TX THUS WLY
FLOW MAINTAINED ACRS SRN NM MEXICO/W TX MTNS. FARTHER E ACRS PB
ATMOS IS CAPPED PER MODIFIED 12Z KMAF SOUNDING WITH SFC DWPNTS
REFLECTING A 2-5 DEGREE DECREASE FROM 24HRS PREVIOUS. REMNANT
OUTFLOW BOUNDARY IS NEARING FAR NE CWFA BUT IS NOT EXPECTED TO BE
SOURCE OF INITIATION. WATER VAPOR SHOWS UPPER LOW PUSHING NW INTO
BIG BEND VICINITY. LITTLE IF ANY CONVECTIVE ENHANCEMENT HAS BEEN
NOTED WITH FEATURE AS MSTR AXIS IS STILL TOO FAR S (NEAR KBRO).
ISOLD STORMS HAVE ALREADY DEVELOPED IN DAVIS/GDP/SACRAMENTO MTNS
SIMILAR TO MONDAY AND THUS WILL KEEP POPS CONFINED TO MTNS AND
ADJACENT PLAINS. NAM40 FCST SOUNDINGS REFLECT POOR SHEAR WITH
STEEP SUBCLOUD LR/S FAVORING HYBRID MICROBURST ENVIRONMENT. MOS
GUIDANCE CONTINUES TO BE WAY OFF MARK AND WILL CONTINUE TO
UNDERCUT.
.LONG TERM...
THE UPPER LEVEL RIDGE OVER THE AREA...AND THE REST OF THE SOUTHERN
CONUS...SHOWING NO SIGNS OF CHANGING THROUGH WEEK/S END. THIS WILL
PORTEND MUCH OF THE SAME FOR WEDNESDAY ONWARD...WHICH IS MAINLY
ISOLATED DIURNAL CONVECTION OVER PORTIONS OF THE HIGHER TERRAIN OF
WEST TEXAS AND SOUTHEAST NEW MEXICO.
A TUTT LOW OVER CENTRAL MEXICO WILL CONTINUE SLOWLY WESTWARD AROUND
THE UPPER RIDGE...AND PROBABLY REMAIN TOO FAR AWAY TO HAVE ANY
IMPACT ON THE BIG BEND REGION. SO IT APPEARS CONVECTION WILL AGAIN
FIRE UNDER H7 THETAE AXIS DRAPED SOUTHWEST/NORTHEAST OVER THE
GUADALUPE MOUNTAINS AND PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS
WEDNESDAY AFTERNOON/EVENING. THERE IS A WEAK SHORTWAVE TROUGH OVER
SOUTHEAST TEXAS THAT IS PROGGED TO MOVE OVER THE BIG BEND REGION
WEDNESDAY AFTERNOON. THIS WAVE MAY BE ENOUGH TO INSTIGATE A FEW
SHRA/TSRA FROM THE BIG BEND TO THE DAVIS MOUNTAINS...SO WILL
RECONFIGURE SLIGHT CHANCE POPS TO ACCOMODATE THIS. INSTABILITY AND
SHEAR LOOK TOO MEAGER FOR SEVERE STORMS IN ANY OF THESE LOCATIONS...
BUT LOCALLY HEAVY RAINS COULD RESULT IN ISOLATED FLOODING OF
ARROYOS...STREAMS...AND OTHER LOW LYING AREAS.
FROM THURSDAY THROUGH THE REST OF THE EXTENDED...WILL CARRY ONLY
ISOLATED POPS...IF ANY AT ALL...OVER THE FAVORED HIGHER TERRAIN DUE
TO THE SAME AS ABOVE. HOWEVER...SOME CHANGE MAY BE IN THE OFFING AS
A WEAK UPPER TROUGH FRACTURES THE UPPER LEVEL RIDGE OVER THE
SOUTHEASTERN CONUS BY FRIDAY. THE UPPER RIDGE IS THEN FLATTENED AND
SHUNTED TO THE SOUTH/SOUTHWEST AS WEAK UPPER TROUGHINESS SETS UP
OVER THE FOUR CORNERS...LEAVING THE AREA UNDER A DIFFLUENT UPPER
PATTERN. WOULD ADD A SLIGHT CHANCE OF RAIN TO THE SUNDAY/MONDAY
TIMEFRAME IN LIGHT OF THIS...BUT THIS PATTERN IS A BIT DIFFERENT
THAN PREVIOUS RUNS AND AM NOT OVERLY CONFIDENT AT THIS POINT IT WILL
COME ABOUT. WILL ALLOW SUBSEQUENT SHIFTS TO ASSESS.
MAX/MIN TEMPS APPEAR TO BE IN GOOD SHAPE AS READINGS MORE THAN
LIKELY WILL END UP COOLER THAN MOS GUIDANCE. WILL MAKE A FEW TWEAKS
HERE AND THERE IF IT APPEARS WARRANTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 70 94 67 95 / 0 0 10 0
CARLSBAD NM 69 95 67 96 / 20 20 20 10
DRYDEN TX 71 96 69 96 / 0 10 0 10
FORT STOCKTON TX 68 96 68 96 / 0 10 10 10
GUADALUPE PASS TX 66 88 63 89 / 20 20 20 10
HOBBS NM 68 95 66 95 / 20 20 20 10
MARFA TX 59 90 57 90 / 10 10 10 10
MIDLAND INTL AIRPORT TX 69 95 68 95 / 0 0 10 0
ODESSA TX 69 95 68 98 / 0 0 10 0
WINK TX 70 101 69 101 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
49/67
Hazardous weather outlook, Aug 23, 11:14 AM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT TUE AUG 23 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
114 PM CDT TUE AUG 23 2005 /1214 PM MDT TUE AUG 23 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
PERSIST FROM THE DAVIS MOUNTAINS AND STOCKTON PLATEAU...
NORTHWESTWARD THROUGH THE UPPER TRANS PECOS...GUADALUPE
MOUNTAINS...AND SOUTHEAST NEW MEXICO PLAINS INTO THIS EVENING.
SOME OF THESE STORMS WILL BECOME STRONG ENOUGH TO PRODUCE
GUSTY WINDS TO 45 MPH...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON
THROUGH TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 23, 2:11 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 PM CDT TUE AUG 23 2005
NMZ028-232215-
EDDY COUNTY PLAINS-
311 PM MDT TUE AUG 23 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF ARTESIA AT 311 PM
MDT...MOVING NORTHEAST AT 10 MPH.
SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.
PEOPLE IN NORTH CENTRAL EDDY COUNTY...INCLUDING THE CITY OF
ARTESIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Event by event
2 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Hail, Eddy
- When
- August 23, 2:20 PM MST
- Where
- Eddy County, 10 mi E of Hope
- Measured
- 0.88 in hail
- Reported by
- POST OFFICE
- Coordinates
- 32.800, -104.567
Nickel to golfball size hail was reported by a motorist and the Hope postmaster east of Hope on U.S. Highway 82.
Flash Flood, Eddy
- When
- August 23, 4:45 PM MST to 7:00 PM MST
- Where
- Eddy County, Artesia
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.833, -104.400
Roads crossing Eagle Draw in Artesia had up to two feet of water running across them.
Hail, Lea
- When
- August 23, 5:00 PM MST
- Where
- Lea County, 2 mi NW of Tatum
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.267, -103.333
Nickel to quarter size hail was reported by an amateur radio operator northwest of Tatum.
Thunderstorm Wind, Lea
- When
- August 23, 6:12 PM MST
- Where
- Lea County, 6 mi N of Hobbs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.783, -103.133
Two inch diameter limbs were broken off trees in a pecan orchard north of Hobbs. In addition, a window was broken at a strip mall near the orchard.
Thunderstorm Wind, Lea
- When
- August 23, 6:30 PM MST
- Where
- Lea County, 1 mi S of Hobbs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.683, -103.133
A second storm blew down a power pole and several large light poles on the south side of Hobbs on the evening of the 23rd.
Flash Flood, Lea
- When
- August 23, 6:51 PM MST to 9:00 PM MST
- Where
- Lea County, Hobbs
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.700, -103.133
Many streets in Hobbs were affected by flash flooding.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and High Wind in Alaska, August 23, 2005$1.0 million · 80 kt wind · 2 events
- Damaging Wind and Lightning Strikes in Mississippi, August 23, 2005$155,000 · 50 kt wind · 3 events
- Heavy Rain in North Carolina, August 23, 2005$150,000 · 1 event
- Flash Flood in Arizona, August 23, 2005$100,000 · 1 event
- Flood in Arizona, August 23, 2005$30,000 · 1 event
- Hail in Kansas, August 23, 20051.75 in hail · 10 events
- Damaging Wind in North Dakota, August 23, 2005$15,000 · 65 kt wind · 1 event
- Hail and Damaging Wind in South Dakota, August 23, 20051.75 in hail · 9 events
- Hail in Colorado, August 23, 20051.75 in hail · 6 events
- Hail in Wyoming, August 23, 20051 in hail · 4 events
- Hail and Damaging Winds in Colorado, August 23, 20051 in hail · 4 events
- Waterspouts in Gulf of Mexico, August 23, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472505, 5472506, 5472504, 5472502, 5472503, 5472507.